Alert archive / Illinois / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood watch at Aug 24, 2016, 3:20 PM CDT for 10 counties in Illinois. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2016, 3:20 PM CDT (20:20 UTC)
- Expired
- Aug 25, 2016, 3:02 AM CDT
- In force
- 12 hr
- Issued by
- NWS Lincoln, IL
- Flood severity
- None
Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted.
292 WGUS63 KILX 242020 FFAILX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 320 PM CDT WED AUG 24 2016 ILZ027>031-036>038-040-041-250430- /O.NEW.KILX.FF.A.0005.160824T2020Z-160825T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON- INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON... EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE... HAVANA 320 PM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ILLINOIS...MARSHALL...MASON... MCLEAN...PEORIA...TAZEWELL AND WOODFORD. IN NORTH CENTRAL ILLINOIS...STARK. IN WEST CENTRAL ILLINOIS...FULTON...KNOX AND SCHUYLER. * THROUGH THURSDAY MORNING * A SLOW-MOVING COLD FRONT WILL HAVE THE POTENTIAL TO PRODUCE SHOWERS AND THUNDERSTORMS THAT MAY MOVE OVER THE SAME AREA REPEATEDLY THROUGH THE EVENING HOURS. * POTENTIAL FLASH FLOODING MAY DEVELOP QUICKLY UNDER THE HEAVIER SHOWERS IN URBAN AND SMALL STREAM LOCATIONS, AS WELL AS AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD KEEP INFORMED AND BE PREPARED TO TAKE ACTION SHOULD A FLASH FLOOD WARNING BE ISSUED. && $$
2 follow-up statements
313 WGUS63 KILX 250137 FFAILX FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 837 PM CDT WED AUG 24 2016 ILZ027>031-036>038-040-041-250900- /O.CON.KILX.FF.A.0005.000000T0000Z-160825T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON- INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON... EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE... HAVANA 837 PM CDT WED AUG 24 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ILLINOIS...MARSHALL...MASON...MCLEAN...PEORIA...TAZEWELL AND WOODFORD. IN NORTH CENTRAL ILLINOIS...STARK. IN WEST CENTRAL ILLINOIS...FULTON...KNOX AND SCHUYLER. * UNTIL 7 AM CDT THURSDAY * A SLOW-MOVING COLD FRONT WILL HAVE THE POTENTIAL TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THAT MAY MOVE OVER THE SAME AREA REPEATEDLY THROUGH THE OVERNIGHT HOURS. RAINFALL TOTALS OF FROM 1 TO 2 INCHES...WITH LOCAL AMOUNTS IN EXCESS OF 3 INCHES POSSIBLE IN THE WATCH AREA, ESPECIALLY WHERE THE STRONGER THUNDERSTORMS TEND TO MOVE OVER THE SAME LOCATIONS. * POTENTIAL FLASH FLOODING MAY DEVELOP QUICKLY UNDER THE HEAVIER THUNDERSTORMS IN URBAN AND SMALL STREAM LOCATIONS... AS WELL AS AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL OVER THE PAST 24 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD KEEP INFORMED AND BE PREPARED TO TAKE ACTION SHOULD A FLASH FLOOD WARNING BE ISSUED. && $$ SMITH
883 WGUS63 KILX 250802 FFAILX FLOOD WATCH NATIONAL WEATHER SERVICE LINCOLN IL 302 AM CDT THU AUG 25 2016 ...THREAT OF FLASH FLOODING HAS DIMINISHED... ILZ027>031-036>038-040-041-250915- /O.CAN.KILX.FF.A.0005.000000T0000Z-160825T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON- INCLUDING THE CITIES OF...GALESBURG...TOULON...PEORIA...LACON... EUREKA...CANTON...PEKIN...BLOOMINGTON...NORMAL...RUSHVILLE... HAVANA 302 AM CDT THU AUG 25 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS HAS BEEN CANCELLED. THE THREAT OF HEAVY RAIN HAS MOVED NORTHEAST OF THE AREA...AND ANY ADDITIONAL RAIN THIS MORNING SHOULD BE ON THE LIGHTER SIDE. $$ GEELHART
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:09 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 24, 3:09 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 309 PM CDT WED AUG 24 2016 .SHORT TERM...(This evening through Thursday) ISSUED AT 309 PM CDT Wed Aug 24 2016 Across the country this afternoon, high pressure dominates the east coast, but moving westward into the Midwest, the pattern is considerably more unsettled. A warm and muggy airmass is in place over the region, and showers and thunderstorms this morning just reinforced the llvl moisture. Several mesoscale boundaries drape across ILX this afternoon, visible on sat imagery. Distinction between them is difficult in obs alone, and the showers that have developed in the past few hours have collapsed shortly after due to some localized subsidence in the wake of this mornings activity. However, another wave, currently back to the SW and associated with the sfc low/cold front, is making its way towards ILX. This afternoons activity could be more scattered, and will likely diminish slightly once the sun sets. But as quickly as the storms lose the suns diurnal influence, the shortwave will provide lift in its absence. Severe threat for winds mainly in much of central and southeastern IL. However, the PW values are still in the 1.50" to 2" range, and the general motion from SW to NE is a concern for training storm echoes once they get going, enhancing the flash flood risk. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 309 PM CDT Wed Aug 24 2016 Pretty typical summer weather expected across central and southeast Illinois through the longer range of the forecast. Namely, persistent warm and humid conditions, along with a frequent risk of showers and thunderstorms. The main concern in trying to time the best periods for higher or lower shower/storm chances. Thursday night into Friday looks dry for the most part, with short- wave ridging building into the area along with weak surface high pressure. The surface cool front coming through the area tomorrow will stall not too far from the area, and may still have some activity in its vicinity during the evening hours Thursday. The next obvious short-wave of note will approach the area by late Friday night, with the main energy passing near the northern Great Lakes area Saturday into Saturday night. This wave will slowly push another cool front through the area by late Saturday night. The potential impacts of this system have trended a little quicker in the past couple model runs. With this thinking in mind, have boosted PoPs overnight Friday into Saturday, with higher PoPs all day Saturday. Another relative lull in the shower/storm risk is anticipated Sunday into Tuesday. However, as with tomorrow's frontal passage, Saturday night's front will also stall not too far from the area. Also, cooling/drying in the wake of the front should be minimal. The proximity of the font, combined with continued warm/humid conditions, preclude going with a completely dry forecast during any of this period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 123 PM CDT Wed Aug 24 2016 Unsettled weather pattern in store for Central Illinois this afternoon and overnight. Another round of storms possible for the remains of the afternoon as another system develops to the SW and moves into the area. Two separate rounds of precip/thunder anticipated. One this afternoon with the better chances in SPI and DEC. Again later, the threat increases in the evening and overnight hours for PIA and BMI. However, models have been scattered with activity throughout, and sat imagery is backing up a more scattered nature now ahead of the system. Keeping to a VC mention for the afternoon, later this evening with better chances as the low approaches, tempo groups to cover. Timing is suspect, and will likely tighten up a bit as the system gets closer. && .ILX Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for ILZ027>031- 036>038-040-041. && SHORT TERM...HJS LONG TERM...Bak AVIATION...HJS
Hazardous weather outlook, Aug 24, 11:36 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1136 AM CDT WED AUG 24 2016 ILZ027>031-037-038-251100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 1136 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS. ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH TONIGHT. ILZ036-040>057-061>063-066>068-071>073-251100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN- MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON- SCHUYLER-SCOTT-SHELBY-VERMILION- 1136 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS... SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS. ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH TONIGHT. HJS
Nearby
Flash Flood Watches in Illinois, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.